Are Antibiotics Making You Anxious Or Depressed?
Do Antibiotics Cause Anxiety Or Depression?
Antibiotics offer respite from many infections and swiftly do what other medicines may not achieve as effectively. On the flip side, these strong medicines come with their share of side effects, including some that can leave you feeling dizzy, anxious, depressed, or even suicidal. Underlying causes like a decline in bacterial diversity might be to blame.
Antibiotics are designed to heal the body and fight off infections that are pulling you down. Ironically, these strong medicines come with their share of side effects, including some that can leave you feeling dizzy, anxious, depressed, or even suicidal. While it may come as a surprise to many, anyone who has experienced anxiety and weakness while on a course of antibiotics will probably relate to this. So is it possible that antibiotics are making you more anxious or depressed?
Antibiotics Lower Mood-Regulating “Good” Gut Bacteria
Research on the connection between gut microbes and the nervous system has been gathering ground, and now it seems like there may be a connection to your mood regulation as well. With neural development and function in the brain and the nervous system being linked to the delicate balance of “good” and “bad” bacteria in your gut, there is every possibility that your antibiotic use is also altering your mood.1 When you consume antibiotics, the composition of microbiata in your gut changes. One study on the long-term and short-term effects of metronidazole and clarithromycin found a decline in bacterial diversity.2 Decline in bacterial diversity and disruption of gut flora opens you up to problems with mood regulation such as depression and anxiety.
Most Antibiotic Side-Effects Mirror The Symptoms Of Anxiety
Antibiotics can cause symptoms of anxiety like gastrointestinal issues and even dizziness. Some medicines may cause depression and suicidal thoughts as well, as mentioned on their labels as possible side effects.
Fluoroquinolones are antibiotics especially known for psychiatric symptoms like anxiety. However, there may be others that can cause anxiety or depression in your particular case, as a side effect you experience even if it isn’t typical of the wider population. Ciprofloxacin and gentamicin in particular are some of the drugs that have been found to cause this problem. One animal study investigated the anxiogenic effect of fluoroquinolones norfloxacin and ciprofloxacin and concluded that rats treated with the antibiotics showed anxious behavior.3 A separate study found broad spectrum oral fluoroquinolone Prulifloxacin, used as an antibacterial agent, also caused anxiety-like effects in certain tests on mice.4
It is worth noting that antibiotics have some side effects which can be easily confused with anxiety or even depression. For instance, they could make you feel tired and low on energy – something that is likely to be elevated also because of the underlying illness from which you are recovering. This is not actually real anxiety or depression, though telling them apart can be tough.
Anxiety, Depression-Prone Patients Should Switch To Alternatives
Read the fine print. Some antibiotics come with warnings that side effects may include dizziness, depression, and thoughts about dying or killing yourself! If you have already been diagnosed with anxiety disorder, depression, or any mental illness which could be worsened with these side effects, you should probably look for alternatives and be upfront with your doctor about these pre-existing conditions.
Those with a leaky gut problem should also be cautious about antibiotic use. According to an article in the Scientific American, a leaky gut may cause bacteria to be displaced, resulting in inflammation and fatigue, a worse mood, and depression.5 If you already have this problem, taking antibiotics which disrupts gut flora further will add to your depression.6
Anxiety Triggered Due To Antibiotics Is Rare, But Possible
Extreme anxiety problems and depression due to antibiotics use is not widespread, which is why most people are able to complete their course of antibiotics without having to discontinue or switch to an alternative treatment.7 If you experience severe anxiety or depression, it is likely to be due to an underlying tendency or early stages of those mental illnesses rather than the antibiotics themselves.
That said, you are likely to see first-hand accounts online from people who have experienced anxiety symptoms with a range of antibiotics including Tequin, Levaquin, and Prednisone, to name a few. Prednisone itself is known to result in mood swings, insomnia, and depression.The key is to be aware of your own body and mind and consult with your doctor for any possible problems or side effects you experience.
[Also Read: Ways To Overcome Your Nervousness And Anxiety]
Anxiety-Like Symptoms Typically Go Away Post Antibiotic-Course
If you are reacting to a particular antibiotic, the anxiety-like symptoms and anxiety itself should ease as your body gets used to the medication. Also, most antibiotic-linked anxiety tends to go away once you finish your course of medication and the last traces of the antibiotic leave your body.8
However, if you are already seeing signs of depression or anxiety, these will probably not vanish overnight when you stop taking the antibiotics. Check for common symptoms of anxiety and depression to see if you are suffering from one of these conditions. This will help determine if your anxiety is likely to pass after you stop the antibiotic. If you are clinically depressed or have an anxiety disorder, explore appropriate treatment.
Talk To Your Doctor About Any Concerns That You May Have
The best way to protect yourself from antibiotic-associated anxiety is to speak to your doctor. Ask about side effects, focusing specifically on anxiety. Check back with the doctor if you experience some concerns or find your anxiety issues getting worse once you’ve started the course of treatment. They will be able to suggest a suitable alternative if your problems are severe or are interfering with your daily life.
Start A Course Of Probiotics Or Eat Probiotic-Rich Food To Restore Gut Flora Balance
Probiotics may help restore the balance in your gut, mitigating some of the symptoms associated with intestinal disturbance or digestive problems. Probiotics have also been explored as an adjuvant therapy for helping ease symptoms in major depressive disorder.9 You can increase the intake of probiotic foods like yogurt and fermented foods like kimchi, sauerkraut, tempeh, miso, and pickles when on antibiotics to help mitigate some of the anxiety- and depression-related side effects of a drug.10
References [ + ]
|1.||↑||Forsythe, Paul, Nobuyuki Sudo, Timothy Dinan, Valerie H. Taylor, and John Bienenstock. “Mood and gut feelings.” Brain, behavior, and immunity 24, no. 1 (2010): 9-16.|
|2.||↑||Jakobsson, Hedvig E., Cecilia Jernberg, Anders F. Andersson, Maria Sjölund-Karlsson, Janet K. Jansson, and Lars Engstrand. “Short-term antibiotic treatment has differing long-term impacts on the human throat and gut microbiome.” PloS one 5, no. 3 (2010): e9836.|
|3.||↑||Sen, S., A. K. Jaiswal, S. Yanpallewar, and S. B. Acharya. “Anxiogenic potential of ciprofloxacin and norfloxacin in rats.” Singapore medical journal 48, no. 11 (2007): 1028.|
|4.||↑||Rekha, S., S. Kavimani, and K. V. Raman. “Anxiogenic potential of prulifloxacin in experimental animal model.” Journal of Neuroscience and Behavioral Health 4, no. 6 (2012): 76-80.|
|5.||↑||Gut Bacteria May Exacerbate Depression. Scientific American, November 2013.|
|6.||↑||Maes, Michael. “The cytokine hypothesis of depression: inflammation, oxidative & nitrosative stress (IO&NS) and leaky gut as new targets for adjunctive treatments in depression.” Neuro Endocrinol Lett 29, no. 3 (2008): 287-91.|
|7, 8.||↑||Can antibiotics increase anxiety symptoms? Anxiety and Depression Association of America.|
|9.||↑||Logan, Alan C., and Martin Katzman. “Major depressive disorder: probiotics may be an adjuvant therapy.” Medical hypotheses 64, no. 3 (2005): 533-538.|
|10.||↑||Probiotics:In Depth, National Center for Complementary and Integrative Health, NIH.|
Disclaimer: The content is purely informative and educational in nature and should not be construed as medical advice. Please use the content only in consultation with an appropriate certified medical or healthcare professional.